Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 26, 2021Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at May 26, 2021, 3:10 PM CDT for Ellis County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 3:10 PM CDT (20:10 UTC)
Expired
May 26, 2021, 4:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS83 KDDC 262010
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Wed May 26 2021
 
KSZ031-262100-
Ellis KS-
310 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 400 PM
CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays, Catherine, Emmeram and Yocemento. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3898 9904 3878 9936 3884 9956 3913 9942
      3913 9904
TIME...MOT...LOC 2010Z 210DEG 17KT 3890 9941 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 26, 3:09 PM CDT, 1 minute earlier.

Area forecast discussion, May 26, 3:09 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
309 PM CDT Wed May 26 2021

.MESOSCALE DISCUSSION...
Issued at 250 PM CDT Wed May 26 2021

Key Messages...

A supercell storm is ongoing across Ellis county. Deep layer shear
remains favorable for very large hail and there is an enhancement
of low level shear along a surface front. Farther west, extreme
instability is in place across all of southwestern Kansas ahead of
the dryline so that any developing storm would quickly become
severe.

Technical discussion...

The environment remains extremely unstable across all of western
Kansas along with 0-6 km bulk shear as high as 50 kts, which is
supportive of rotating storms. There is some enhancement of 0-1 km
SRH around the Ellis county storm which is located along a
surface boundary. Additional development is expected father west
across western Kansas ahead of a dry line. These storms will be
severe with very large hail. This evening, the low level jet will
develop, which will result in a dramatic increase in 0-1 km SRH
and an increase in tornado chances provided storm initiation.
Cirrus clouds are currently limiting insolation so that only
moderate cumulus are present. This may delay new convective
development until later in the afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Wed May 26 2021

From the overall look at the models and setup there appears a
could of scenarios for severe convection development. An upper jet
mid level wave will play a role in developing a surface response
across our area, pressure falls, southerly winds and development
of a warm front lifting north through the day. Models differ on
whether initial storms will develop off the eastern Colorado
and Panhandles dryline, moving rapidly northeast and eventually
ingesting higher theta-e/shear air over the trough/dryline area
along and north of I-70 more in the evening hours. All convective
threats will be in possible with any storm in the forecast area
late this afternoon and evening. The trend of the CAMs
FV3SAR/NAMnest is for supercell clusters spread eastward even
across the warm sector in late afternoon far west, early even east
a and developing in to large MCS/Linear systems by mid to early
evening. By stark contrast, the HRRR is interesting that it has
included runs that allowed the convection to miss our area,
modeling convection mainly north of the Smokey Hill river valley,
not entering the DDC cwa until Trego county.

Afternoon highs in the mid to upper 80s are likely this afternoon
with southeast gradient winds increasing through the day.

Overnight, additional convection may continue across the southern
counties after about 8 z though the 12-14 z timeframe - moisture
convergence along the leading edge of an equatorward moving cold
front which the FV3SAR/NAMnest and HRRR are all showing at this
time.

.LONG TERM...(Thursday through Tuesday)
Issued at 351 AM CDT Wed May 26 2021

Thursday looks like one of the common events where a short window
of opportunity for severe weather happens across the red hills
region on the cold front/convergence zone. Most of the forecast area
will be under slightly lower dew point temperatures by about 5 to 10
degrees but still quite warm high in the  low to mid 80s. Model signal
scattered nocturnal thunderstorms moving off the higher terrain
of CO/NM Thursday after sunset feeding into the upslope flow but
generally finding their demise upon entering Kansas.

The cold front provides a respite to cooler 70s for highs on
Friday with much lower precipitation probabilities. Saturday
looks mainly dry but the pattern is likely to quickly change
Saturday night to a waa rain and thunderstorms/less unstable
airmass pattern followed by a continued cooling trend toward
Sunday through the rest of the Memorial Day weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM CDT Wed May 26 2021

Moist upslope flow will continue today across southwest Kansas.
Gusty southeast winds will be at around 20 knots this afternoon.
Isolated to widely scattered late day convection will occur ahead
of an upper level trough as it crosses western Kansas. The high
probablity for convection to occur near an airport will be most
likely near Hays between 23z Wednesday and 03z Thursday. BUFR
soundings indicating a developing low level jet developing early
tonight with 50knot wind speeds possible around 2000ft AGL after
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  82  49  73 /  30  10  20  10
GCK  60  81  49  73 /  40   0  10  10
EHA  59  82  52  75 /  20   0  20  20
LBL  61  81  51  74 /  20  10  20  20
HYS  62  80  46  70 /  60  10  10   0
P28  67  87  52  73 /  40  50  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Finch
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, May 26, 4:28 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
428 AM CDT Wed May 26 2021

KSZ030-031-043>046-061>066-074>081-084>090-270930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
428 AM CDT Wed May 26 2021 /328 AM MDT Wed May 26 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and Tonight.

Day 1 Discussion
----------------

Afternoon and evening severe weather will be a possibility on
This Afternoon and evening as a conditionally unstable airmass is
in place, and a weak surface low over far southwest Kansas lifts
a stationary front northward as a warm front. Damaging wind, hail
to the size of baseballs and tornadoes are all possible between 3
pm and midnight.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms may develop at the leading edge of cooler airmass,
over south central Kansas Thursday afternoon.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Significant risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm this afternoon.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 26, 2:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      ELLIS                   38.94N 99.56W
05/26/2021                   ELLIS              KS   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

GT
Local storm report, May 26, 2:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             MUNJOR                  38.81N 99.27W
05/26/2021  E1.00 INCH       ELLIS              KS   PUBLIC

&&
Local storm report, May 26, 2:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             TOULON                  38.85N 99.24W
05/26/2021  E1.75 INCH       ELLIS              KS   TRAINED SPOTTER

&&

GT
Local storm report, May 26, 2:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             2 SSE HAYS              38.85N 99.30W
05/26/2021  M1.00 INCH       ELLIS              KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

GT
Local storm report, May 26, 3:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          5 NE PFEIFER            38.76N 99.11W
05/26/2021                   ELLIS              KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF A TORNADO FROM SPOTTERS
            AND CONFIRMED ON VIDEO.

&&

GT
Special weather statement, May 26, 3:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Wed May 26 2021

KSZ031-262100-
Ellis KS-
310 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 400 PM
CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays, Catherine, Emmeram and Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3898 9904 3878 9936 3884 9956 3913 9942
      3913 9904
TIME...MOT...LOC 2010Z 210DEG 17KT 3890 9941

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:14 PM CDTSpecial Weather StatementDDCPratt31 min
May 25, 10:44 PM CDTSpecial Weather StatementDDCPratt31 min
May 25, 11:31 PM CDTSpecial Weather StatementDDCPratt29 min
May 25, 11:36 PM CDTSpecial Weather StatementDDCEdwards24 min
May 26, 12:01 AM CDTSpecial Weather StatementDDCStafford29 min
May 26, 12:09 AM CDTSpecial Weather StatementDDCPratt36 min
May 26, 12:47 AM CDTSpecial Weather StatementDDCPratt43 min
May 26, 12:42 PM CDTSevere Thunderstorm WarningDDCEllis, Trego63 min
May 26, 1:24 PM CDTSevere Thunderstorm WarningDDCEllis, Trego43 min
May 26, 1:53 PM CDTSevere Thunderstorm WarningDDCEllis67 min
May 26, 2:20 PM CDTFlash Flood WarningDDCEllis4 hr
May 26, 2:38 PM CDTSevere Thunderstorm WarningDDCEllis, Rush50 min
May 26, 3:02 PM CDTTornado WarningDDCEllis, Rush43 min
May 26, 3:18 PM CDTSevere Thunderstorm WarningDDCEllis57 min
May 26, 3:27 PM CDTSevere Thunderstorm WarningDDCEllis, Rush48 min
May 26, 3:50 PM CDTTornado WarningDDCEllis16 min
May 26, 4:08 PM CDTSpecial Weather StatementDDCEllis22 min
May 26, 4:13 PM CDTSpecial Weather StatementDDCEllis47 min
May 26, 6:52 PM CDTRiver Flood AdvisoryDDCEllis30 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.